I have been taking 2-4 vicodin HP for the last three years. Doctor prescribed, never at work, but the pain due to arthritis and various surgeries’ is, well, a pain. For a variety of reasons, I have decided to stop the medication and re-asses the pain level. I did about a month of research prior to stopping the meds and used the Thomas recipe (without the prescription stuff). I stopped eight days ago and from what I have read about withdrawal consider myself fortunate as aside from a headache (which is now gone), one day of diarrhea, (fixed with Imodium) and very light insomnia and RLS, I feel great. God is good to me. So here is my (after the fact) question: Is cold turkey detox from vicodin “physically” damaging? I’ve read all the relapse overdose stuff but I still have the vicodin sitting on a shelf, I look at it every day and I just leave it sitting there. I have seen sites listing results from cold turkey ranging from psychosis to death….. Then I find they are selling a detox program so they have a dog in the fight to deter people from going cold turkey. I’m interested in your opinions. If possible, I would like medically substantiated (provide links if possible) research. Like I said above, this is an after the fact “fact finding” mission, but as an information junkie, I just want to know. Thank you in advance to all.
Is cold turkey withdrawal from vicodin physically dangerous?
28 Aug 2010
Hi Jbird, I can not medically substantiate your question. But I am walking talking proof that cold turkey withdrawal (off of prescribed 160mgs of OxyContin a day) will not kill, nor cause psychosis. It did, however cause some depression and anxiety attacks, which abated with the help of an anti-depressant. I am almost one year off of that garbage, and now have my life and my SELF back.
Please get rid of your opiates... looking at that bottle every day must be tempting you. I flushed mine, but perhaps you can find a more eco-friendly way to dispose of them.
May I ask you how your pain level is now?
Best wishes to you, and good job!!!
5 Apr 2012
I have quit cold turkey every month for the past 2 years (until I am eligible for my monthly refill which last less and less). I have thought of quitting completely and am now serious enough to make that step. I have had all the withdrawal symptoms (and more) monthly and don't want to go through it anymore. I also don't want to hurt my body, family, etc. by using (and abusing) pain medication anymore. I KNOW for a fact that life is better without the Vicodin, it's just that when the refill eligibility date comes up... I have always run the the pharmacy for my 120# 10/3.25s as quickly as possible to start up again... with every intention of making 'this batch' last 30 entire days... never happens. I fight through the WD's every month and HATE it... I am strong enough to do it each time, but that can't go on.
I fight through the lack of motivation, the sleepiness, the chills, the insomnia, the RLS, the food smelling and tasting like crap, the sweats, the warm water on the hands to warm me up at work, the fatigue, you name it... all of it, I keep on functioning each WD cycle knowing that it isn't that bad, only lasts a week at the most, AND I have a full script of 120 just ahead.
I have a lot of things to say, both pros and cons... for me, the cons severely outweigh the pros of taking pain meds. When I'm 'off' the pills I have to keep reminding myself that my situations, my emotions, my feelings, happiness, sadness, the bad drivers, ALL OF IT is the same whether I am on them of off them. I just know that the longer I am off them, the more I will be me and not that dependent user. I know it seems far away but I KNOW that anyone that abuses pain meds, and quits, will get better and that any bad day off 'em will be 10x better than a good day on 'em!
30 Aug 2010
Under normal circumstances, the cold turkey method to get off opiates is NOT physically harmful. Non normal circumstances would include someone prone to seizures, someone on many other medications and pregnant women, which the Baby would also go thru the withdrawal and might not make it in the womb. Our counselor assured us that the only 2 types of withdrawal that can be fatal, are from alcohol and from benzo tranquilizers, as a person can seize and hallucinate. If someone were to quit multiple medications at the same time, they will suffer from all of the withdrawals from all of the medications, and that could be dangerous particularly if it included benzos or alcohol.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Hey everybody, I'm 31 years old. Throughout my twenties I've messed around with alot of different drugs, and since I was about 26 years old ...
4 answers • 13 Jun 2010
... using anything exept otc meds. Soooo painful. I was using about 1_2 grams a day mainlining. I need to know anything that will helpq my bff took ...
3 answers • 4 Mar 2011
Opiate Withdrawal - Hi I'm new year and after six months of being on vicodin, lorcet, and norco I'm?
... quitting cold turkey tonight. I'm sick of this addiction. My question is I took my last dose at 11:30 a.m. today and need some advice asap ...
3 answers • 8 Jul 2011
I've been on Methadone for 4yrs @ 190mls and have been reducing it for a couple of months now, but I was doing it too fast (20mls a month) so I ...
1 answer • 2 Aug 2011
I take it for pain more than anxiety (for some reason it is one of three meds that helps my migraines), but I have been through cold turkey ...
1 answer • 5 Dec 2012